Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO

June 30, 2018Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 30, 2018, 5:07 PM MDT for Washington County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 5:07 PM MDT (23:07 UTC)
Expired
Jun 30, 2018, 5:28 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS55 KBOU 302307
SVRBOU
COC121-302345-
/O.NEW.KBOU.SV.W.0166.180630T2307Z-180630T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
507 PM MDT SAT JUN 30 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 545 PM MDT.

* At 507 PM MDT, a severe thunderstorm was located 9 miles north of
  Cope, or 22 miles south of Yuma, moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 10296 3986 10297 3993 10280 3973 10280
TIME...MOT...LOC 2307Z 248DEG 16KT 3981 10285 

HAIL...1.25IN
WIND...<50MPH
 
$$

DANKERS
1 follow-up statement
003 
WWUS55 KBOU 302328
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
528 PM MDT SAT JUN 30 2018

COC121-302338-
/O.CAN.KBOU.SV.W.0166.000000T0000Z-180630T2345Z/
Washington CO-
528 PM MDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3969 10296 3986 10297 3993 10280 3973 10280
TIME...MOT...LOC 2327Z 248DEG 16KT 3985 10274 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:11 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 30, 3:11 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM MDT Sat Jun 30 2018

Sharply curved upper trough poised over wrn Wyoming/nwrn Colorado at
the present time will continue its eastward progression over the
forecast area over the next 6-8 hours. Overnight, models show this
trough flattening out and flow becoming northwesterly which ushers
drier and colder air across the region. Storms firing aloft the 700-
500 mb deformation axis will sweep acrs ern sections of the CWA
through early this evening. Some of these t-storms will be capable
of producing large hail, possibly up to golfball in size, wind gusts
to 50 mph and brief heavy rainfall. The best chance for these strong
to severe storms will be roughly along and north of a Boulder-to-
Limon Line. However, isolated severe super cell storms will also be
possible south of this line, particularly up along the Palmer Divide
where daytime heating has generated the greatest sfc based
instability. These storms are expected to march east across the
plains possibly as a solid line and eventually exit Lincoln County
and the northeast corner of the CWA by midnight. Lastly, overnight
temperatures will be chilly in the high country with 30s as a rule
by morning. Lows on the plains will range from the upper 40s to mid
50s.

Flow aloft goes zonal on Sunday as the northern stream upper
trough continues to flatten out. In the lower levels, a sfc high
sitting in the vicinity of Limon around 12z will migrate east thru
the morning which will turn the boundary layer flow sely on the
plains. This will return daytime temperatures to near their seasonal
norms, together with plenty of sunshine. Will also see lower
dewpoints on the plains tomorrow with lower 40s by late afternoon.
Otherwise, any t-storms that manage to form during max heating
should be confined to areas over and near higher terrain in Park and
western Douglas Counties.

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM MDT Sat Jun 30 2018

For Sunday night, Colorado will be under a light to moderate
westerly flow aloft. Airmass is fairly dry with possibly an
isolated shower/thunderstorms south of Interstate 70 and over
over Park county. Everywhere else looks thunderstorm free.

On Monday and Tuesday, the flow aloft will turn more southwest as
upper trof develops over the northern portions of the Great Basin.
Temperatures will continue the warming trend with readings back
into the 90s over the plains. There will be some return low level
moisture on the far eastern plains with increasing southerly low
level flow and may result in an isolated thunderstorm over the far
plains late Monday afternoon and night and maybe slightly higher
coverage of storms on Tuesday afternoon/evening.

For the rest of the week, expect fluctuations of moisture as broad
ridge of high pressure shifts westward into the central high
plains and continues to draw in some subtropical moisture into
Colorado with isolated to scattered coverage of storms. Appears
that temperatures will remain above normal with readings in the
90s through much of the week. Only minimal changes to the long
term forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 310 PM MDT Sat Jun 30 2018

Scattered showers and t-storms are still expected to form over
the southern foothills and western portions of the Palmer Divide
in the next hour or two and then track east-northeast across the
Denver metro area. These storms and rainfall they produce may
produce IFR cigs for up to an hour's time. There is a chance that
one or two of storms could produce hail up to one inch in diameter
and possibly a brief funnel cloud as they move through the area.
Wind gusts of 25 to 40 kts will also be possible. Conditions
should quickly improve in the Denver area not around 7 PM MDT this
evening as drier and more stable air spreads down from the north.
On Sunday expect VFR conditions and south-southeast winds of 8-15
kts for much of the day.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Sat Jun 30 2018

Red flag warning continues until 6 PM MDT today for fire weather
zone 214, South Park. Gust west winds and low relative humidities
together with very dry fuel conditions reasons for the warning.
Conditions should quickly improve this evening with cooler, more
humid air spreading down from the west-northwest. Tomorrow,
lighter winds will keep conditions below Red Flag criteria.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for COZ214.

&&

SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Baker
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 30, 10:41 AM MDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Sat Jun 30 2018

COZ030>051-011645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Sat Jun 30 2018

...A Strong and Compact Storm System Will Race Across the Outlook
Area Today...

This hazardous weather outlook
is for northeast and north central Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms forming in the high country around
midday are expected to move out across the plains this afternoon,
possible as a line of storms. Some of the storms on the plains
may turn severe, capable of hail up to golf ball size, wind gusts
to 60 mph, and brief heavy rain. An isolated tornado is also
possible. The threat of severe storms is greatest in the area from
near the foothills and along the Palmer Divide east to Lincoln
County between 2 PM and 7 PM today. One or two storms may also
turn severe late this afternoon or early this evening in the far
northeast corner of the state around Sterling and Julesburg.

Meanwhile, the critical weather conditions for large wildfire
growth and rapid spread will persist for one more day across
South Park in Park County southwest of the Denver Metro Area.
Warm temperature, gusty west to southwest winds and low relative
humidity can be expected in this area through 6 PM today.

Storms will end or move south and east of the outlook area this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and warmer weather will return for Sunday with only a slight
chance of storms across the Palmer Divide. For Monday through
Wednesday there will be a slight chance of thunderstorms across
the area although mountain areas may see a better chance of
storms by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be necessary after 1 PM today.

Baker/Entrekin

In the hours before

Special weather statement, Jun 30, 1:25 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT SAT JUN 30 2018

COZ038-302000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
125 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 200 PM MDT...

At 124 PM MDT, trained weather spotters reported a strong
thunderstorm near Wellington, or 8 miles northeast of Fort Collins,
moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins, Wellington, Severance, Ault, Pierce, Nunn
and Purcell.

LAT...LON 4062 10454 4060 10457 4058 10476 4058 10494
      4057 10494 4056 10502 4070 10511 4084 10460
TIME...MOT...LOC 1924Z 256DEG 38KT 4066 10498

DANKERS
Local storm report, Jun 30, 4:41 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             EATON                   40.53N 104.71W
06/30/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:08 AM MDTRed Flag WarningBOUPark9 hr
Jun 30, 1:25 PM MDTSpecial Weather StatementBOUWeld35 min
Jun 30, 3:59 PM MDTSevere Thunderstorm WarningBOULarimer, Weld31 min
Jun 30, 4:42 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jun 30, 5:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.